Acute Limb Ischemia Caused by Inadvertent Arterial Drug Self-Injection: A Case Report
AuthorMaldarelli, Mary Elizabeth
Traver, Edward C.
Welsh, Christopher, M.D.
Schmalzle, Sarah Ann
JournalAmerican Journal of Case Reports
MetadataShow full item record
AbstractObjective: Unusual clinical course Background: A predictable consequence of long-term injection drug use is the destruction of the native venous system; as a consequence, people who inject drugs may eventually move to injection into skin and subcutaneous tissue, wounds, muscles, and arteries. These practices put people who inject drugs at risk for injection-related softtissue infection, vascular damage, ischemia, and compartment syndrome, all of which have overlapping presenting symptoms. Case Report: A 35-year-old man who injects drugs presented with foot swelling and discoloration initially concerning for necrotizing fasciitis or compartment syndrome. After progression despite appropriate antimicrobial and surgical treatment for soft-tissue infection, he was diagnosed with arterial insufficiency and resultant distal ischemia. This diagnosis was discovered only after obtaining additional history of the patient’s drug use practices. Just prior to his symptoms, he had unintentionally injected a formed thrombus into his dorsalis pedis artery. Conclusions: Intra-arterial injection of drugs can cause ischemia through a variety of mechanisms, including direct vessel trauma, arterial spasm, toxicity from the drug of abuse or an adulterant, embolism of particulate matter, and as proposed here, direct injection of preformed thrombus. Medical providers should be aware of the steps of injection drug use and their associated risks so that they can ask appropriate questions to focus their differential diagnosis, increase their understanding of common or current local injection practices, and develop rapport with the patient. Patient education on safe injection techniques may also reduce the risk of serious complications.
DescriptionThe article processing charges (APC) for this open access article were partially funded by the Health Sciences and Human Services Library's Open Access Publishing Fund for Early-Career Researchers.
Rights/TermsAttribution-NonCommercial-NoDerivatives 4.0 International
Substance Abuse, Intravenous
Identifier to cite or link to this itemhttp://hdl.handle.net/10713/21128
The following license files are associated with this item:
- Creative Commons
Except where otherwise noted, this item's license is described as Attribution-NonCommercial-NoDerivatives 4.0 International